Acid-suppressing Medications and Bacterial Infections

Last week the FDA issued a warning about the use of acid-suppressing medications known as proton pump inhibitors (PPIs) and the risk of Clostridium difficile-associated diarrhea (CDAD), a potentially life-threatening bacterial infection.1 The FDA states that in patients who develop diarrhea that does not improve, a diagnosis of CDAD should be considered.

Clostridum difficile (C. diff) is a bacterium that causes symptoms ranging from diarrhea to life-threatening inflammation of the colon (colitis). It is common in hospital patients and in people taking antibiotics. C. difficile infections have become more frequent, more severe, and more resistant to treatment in recent years.

PPIs are used to treat gastroesophageal reflux disease (GERD), ulcers, and inflammation of the esophagus when taken in prescription form, and treat heartburn in the less potent over-the-counter form. PPIs are the third-highest selling class of drugs in the United States.3

Proton pump inhibitors reduce the production of stomach acid, which has the effect of reducing symptoms of the upper GI conditions mentioned above. Stomach acid is a potent inhibitor of bacteria, however, so when stomach acid is reduced, pathogens are more likely to survive and enter the intestines where they can proliferate and cause infection.

Overuse of PPIs may be fueling the CDAD epidemic according to researchers from Derriford Hospital in the U.K., who report that vegetative C. diff is killed by stomach acid, but survives the stomach pH induced by PPIs.4 The researchers recommend restricting the use of PPIs when treating CDAD, an infection that has a tendency to recur.

CDAD is not the only bacterial infection caused by PPIs. Small intestinal bacterial overgrowth (SIBO) is a condition in which bacteria overpopulate the small intestine, and may come from the upper or lower intestinal tract. SIBO has been detected in half of people taking PPIs.5 The stronger acid blockers also increased the risk of SIBO: PPIs (Prilosec) had a 53 percent incidence and H2 blockers (cimetidine) had a 17 percent incidence.6

We have a basic acronym equation here: PPIs = CDAD + SIBO. Perhaps the FDA should add SIBO to its warning of harmful effects of PPIs. Or, why not add the many other conditions associated with PPI use, including:

Osteoporosis-related bone fractures7,8

Community- and hospital-acquired pneumonia9

Esophageal candidiasis10

Spontaneous bacterial peritonitis11

Upper GI tract permeability (“leaky esophagus”)12

I personally think it should be considered poor medical judgment at the very least, for doctors to prescribe PPIs without also putting people on pre- and probiotics, in the same way they do for people taking antibiotics. If the right bacteria are populating the gut, you may have enough protection against the harmful effects of low stomach acid. When are today’s medical doctors going to understand that stomach acid and probiotics are natural antibiotics of the body?

Stay tuned to my next blog (in two weeks) on the detrimental effects of PPIs on nutrient absorption and bone health. In the meantime, read more blogs from Brenda on the topic here, here, here, and here.

References

  1. www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm290838.htm
  2. R.H. Morrison, et al., “Risk factors associated with complications and mortality in patients with Clostridium difficile infection.” Clin Infect Dis. 2011 Dec;53(12):1173-8.
  3. L. Lombardo, et al., “Increased incidence of small intestinal bacterial overgrowth during proton pump inhibitor therapy.” Clin Gastroenterol Hepatol. 2010 Jun;8(6):504-8.
  4. R. Cunningham and S. Dial, “Is over-use of proton pump inhibitors fuelling the current epidemic of Clostridium difficile-associated diarrhoea?” J Hosp Infect. 2008 Sep;70(1):1-6.
  5. W.D. Chey and B. Spiegel, “Proton pump inhibitors, irritable bowel syndrome, and small intestinal bacterial overgrowth: coincidence or Newton’s third law revisited?” Clin Gastroenterol Hepatol. 2010 Jun;8(6):480-2.
  6. E. Laura, et al., “Proton pump inhibitors and osteoporosis-related fractures.” CMAJ. 2009 March 17; 180(6): 643–644.
  7. H. Khalili, et al., “Use of proton pump inhibitors and risk of hip fracture in relation to dietary and lifestyle factors: a prospective cohort study.” BMJ. 2012 Jan 30;344:e372.
  8. S.E. Gulmez, et al., “Use of proton pump inhibitors and the risk of community-acquired pneumonia: a population-based case-control study.” Arch Intern Med. 2007 May 14;167(9):950-5.
  9. A. Chocarro Martinez, et al., “Risk factors for esophageal candidiasis.” Eur J Clin Microbiol Infect Dis. 2000 Feb;19(2):96-100.
  10. S. Vakevainen, et al., “Hypochlorhydria induced by a proton pump inhibitor leads to intragastric microbial production of acetaldehyde from ethanol.” Aliment Pharmacol Ther. 2000 Nov;14(11):1511-8.
  11. J.M. Mullin, et al., “Esomeprazole induces upper gastrointestinal tract transmucosal permeability increase.” Aliment Pharmacol Ther. 2008 Dec 1;28(11-12):1317-25.
Close Menu
×
×

Cart